Ohio, 2015

Winter Storm in Ohio, February 14, 2015

February 14, 2015 · NWS CLE · 1 event in 1 county or zone

An area of low pressure passed to the north of Lake Erie on February 14th spreading snow across the region. The snow began before daybreak and then transitioned to lake effect as the low moved off to the northeast.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of low pressure passed to the north of Lake Erie on February 14th spreading snow across the region. The snow began before daybreak and then transitioned to lake effect as the low moved off to the northeast. The snow was heavy at times, especially from late morning through early afternoon. Visibilities were less than a half mile at times with snowfall rates in excess of an inch per hour. The snow quickly tapered off early in the evening as drier air moved into the region. The heaviest snow fell across the northern half of Geauga County were 6 to 10 inches of snow was reported. A peak total of 11 inches was reported near Chardon. Northwest winds gusted to as much as 30 mph for much of the day causing considerable blowing and drifting snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Feb 14, 3:51 AM EST, 9 minutes earlier.

Area forecast discussion, Feb 14, 3:51 AM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
351 AM EST SAT FEB 14 2015

.SYNOPSIS...
AN ARCTIC COLD FRONT WILL DROP SOUTH ACROSS THE AREA EARLY THIS
AFTERNOON. ARCTIC HIGH PRESSURE WILL BUILD IN FOR SUNDAY AND
EARLY MONDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
ISSUED A WINTER STORM WARNING ASHTABULA ERIE AND CRAWFORD COUNTY
AND ISSUED A WIND CHILL WARNING FOR THE REMAINDER OF THE AREA
STARTING AT NOON TODAY. YES EXPECTING SOME SNOW BUT THE BIG STORY
FOR BOTH HEADLINES IS THE VERY LOW WIND CHILL VALUES BEGINNING
THIS AFTERNOON AND THEN ESPECIALLY TONIGHT THROUGH SUNDAY.

LIGHT SNOW WILL CONTINUE ACROSS NORTH CENTRAL AND NORTHEAST OHIO
AND NORTHWEST PENNSYLVANIA THROUGH THE MORNING AHEAD OF THE ARCTIC
FRONT. THE FRONT WILL DROP ACROSS THE AREA BEGINNING AROUND THE
NOON HOUR WITH WHAT WILL LIKELY BE AN ACCOMPANYING BURST OF SNOW.
SNOW WILL LIKELY CONTINUE SSE OF THE LAKE THROUGH THE DAY AS THERE
SHOULD BE SOME -LIMITED- MOISTURE FLUX THROUGH THE ICE. WINDS MAY
ALSO BREAK UP THE ICE IN PLACES AND ANY OPEN WATER WOULD ONLY
HELP THE SNOW. IN ADDITION MOISTURE OFF LAKE HURON WILL ALSO
LIKELY REACH INTO NERN OHIO AND NWRN PA. WENT WITH AN INCH WEST
AND SOUTH AND UP TO 2 TO 4 NORTHEAST OH/NWRN PA. HIGHS IN THE MID
20S EARLY...WITH TEMPS DROPPING TO AROUND 10 BY LATE AFTERNOON.
WINDS WILL DROP WIND CHILL VALUES TO AROUND 10 BELOW BY LATE
AFTERNOON.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
TONIGHT ARCTIC AIR WILL CONTINUE TO POUR IN. LOWS SHOULD DROP TO
ROUGHLY BETWEEN -10 AND -15 WIND WINDS GUSTING AT TIMES TO 35 MPH.
WIND CHILLS WILL DROP TO 30 OR MORE BELOW ZERO. SNOW SHOULD
CONTINUE SSE OF LAKE ERIE WITH A CONTINUED LAKE HURON CONNECTION.
BLOWING SNOW WILL LIKELY BE A PROBLEM IN NERN OHIO AND NWRN PA
WHERE BEST SNOW SHOULD BE. BUFKIT SHOWS EXTREME INSTABILITY BUT
THE ICE WILL SLOW THINGS CONSIDERABLY...UNLESS THERE ARE CRACKS IN
THE ICE. STILL...SHOULD GET MOISTURE FLUX THROUGH THE ICE AND THEN
THRERE IS LAKE HURON. BY MORNING THOUGH BUFKIT SHOWS THE
INVERSION REALLY CLAMPING DOWN WHICH SHOULD BRING ANY ACCUMULATING
SNOW TO AN END. COULD SEE ANOTHER 2 TO 4...POSSIBLY 5 INCHES
ACROSS NERN OHIO AND NWRN PA OVERNIGHT. SUNDAY EXPECT CLOUDS TO
BREAKUP ALTHOUGH WITH THE HIGH BUILDING IN HIGHS WILL BE AROUND
ZERO IF THAT. EXPECTING PARTLY CLOUDY SKIES SUNDAY NIGHT SO TEMPS
WILL AGAIN DROP TO -5 TO -10. -20 WOULDNT BE OUT OF THE QUESTION
IN COLDER SPOTS. DRY UNTIL TUESDAY WHEN LOW PRESSURE MOVES THROUGH
THE SOUTHERN AND EASTERN STATES POSSIBLY DROPPING A LITTLE SNOW
BACK ACROSS THE REGION AS IT MOVES UP THE COAST.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
ANOTHER LOBE OF THE POLAR VORTEX WILL BE ROTATING ACROSS SE CANADA
CAUSING ANOTHER REINFORCEMENT OF ARCTIC AIR TO SPREAD ACROSS THE
REGION THAT HANGS AROUND INTO FRI BEFORE SOME MODERATION BEGINS TO
TAKE PLACE. THE TIMING OF THE ARCTIC PUSH COULD LEAD TO A SITUATION
WHERE TEMPS ON WED HOLD STEADY OR MAYBE EVEN FALL SOME.

MOISTURE ASSOCIATED WITH THE UPPER LOW IS PROGGED TO BE PUSHING SE
ACROSS THE AREA AND WHEN COMBINED WITH ADDED LAKE MOISTURE WOULD
EXPECT TO SEE NUMEROUS SHSN WITH SOME MODERATE ACCUMULATION WHERE
THE LAKE HURON FETCH ENDS UP...PROBABLY IN THE EAST PART OF THE
SNOWBELT.

HIGH PRESSURE FINALLY SHIFTS EAST OVER THE AREA BY FRI TO END THE
THREAT OF LAKE EFFECT SHSN. HOWEVER...THE MODES SHOW WARM ADVECTIVE
MOISTURE DEVELOPMENT. THE GFS EVEN BRINGS ANOTHER LOW INTO LAKE ERIE
BY LATE FRI NIGHT. WILL KEEP SMALL CHC POPS GOING FOR LIGHT SNOW FOR
FRI AND FRI NIGHT.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
AREAS OF MVFR AND LOCAL IFR SNOW WILL CONTINUE TO BRUSH NORTHEAST
OHIO AND NORTHWEST PA OVERNIGHT. ELSEWHERE IT SHOULD BE VFR
OVERNIGHT. THE SOUTH TO SOUTHWEST WIND WILL INCREASE TO 15 KNOTS
WITH LOCAL GUSTS TO 25 OR EVEN 30 KNOTS.

THE ARCTIC FRONT WILL CROSS THE AREA SATURDAY MORNING WITH IFR
CONDITIONS IN SNOW. BURSTS OF MODERATE TO PERHAPS HEAVY SNOW AND
BLOWING SNOW ARE LIKELY...POSSIBLY WHITE-OUT CONDITIONS. THE SNOW
WILL LIGHTEN UP IN THE AFTERNOON BUT MVFR CONDITIONS AND LOCAL IFR
CONDITIONS WILL CONTINUE INTO SATURDAY NIGHT IN SNOW SHOWERS AND
BLOWING SNOW...ESPECIALLY ACROSS NE OH/NW PA. 2 TO 4 INCHES OF NEW
SNOW IS LIKELY. THE NEW SNOW WILL BE POWDERY...BLOWING BARE IN
SOME PLACES AND DRIFTING ELSEWHERE. VFR CONDITIONS WILL RETURN
ACROSS NORTHWEST OHIO SATURDAY NIGHT.

WINDS WILL SHIFT NORTHWEST WITH THE FRONT AND WILL GUST 25-35
KNOTS THROUGH THE EVENING. WIND CHILLS WILL DROP TO 25 TO 30
DEGREES BELOW ZERO BY SATURDAY NIGHT...DANGEROUS COLD CONDITIONS
FOR OUTDOOR WORK.

.OUTLOOK...NON VFR CONTINUES AT TIMES ON SUNDAY ACROSS NORTHEAST
OH AND NORTHWEST PA. NON VFR DEVELOPING AGAIN ON TUESDAY AND
CONTINUING WEDNESDAY.

&&

.MARINE...
BASED ON LATEST MODEL WIND OUTPUT...WILL STAY WITH MARGINAL GALES IN
THE COLD ADVECTION FLOW THAT SETS UP LATER TODAY THEN STARTS TO
DIMINISH TOWARD THE END OF TONIGHT. HIGH PRESSURE MOVES OVER OHIO BY
SUN NIGHT TO PRODUCE FAIRLY LIGHT WINDS THAT EVENTUALLY TURN OUT OF
THE SOUTH BY MON EVE AHEAD OF THE NEXT ARCTIC FRONT THAT SHOULD
CROSS THE LAKE TUE. WINDS WITH THIS FRONT SHOULD BE A LITTLE LIGHTER
SO NOT EXPECTING GALES BUT COULD SEE 20 TO 25 KNOTS AT TIMES OUT OF
THE WNW ON WED.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...WIND CHILL WARNING FROM NOON TODAY TO 7 PM EST SUNDAY FOR
     OHZ003-006>013-017>023-027>033-036>038-047.
     WINTER STORM WARNING FROM NOON TODAY TO 7 PM EST SUNDAY FOR
     OHZ014-089.
PA...WINTER STORM WARNING FROM NOON TODAY TO 7 PM EST SUNDAY FOR
     PAZ001>003.
MARINE...GALE WARNING FROM 1 PM THIS AFTERNOON TO 4 AM EST SUNDAY FOR
     LEZ061-142>149-162>169.

&&

SYNOPSIS...TK
NEAR TERM...TK
SHORT TERM...TK
LONG TERM...ADAMS
AVIATION...KOSARIK
MARINE...ADAMS
Hazardous weather outlook, Feb 13, 3:23 PM EST, 12 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
323 PM EST FRI FEB 13 2015

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-142030-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
323 PM EST FRI FEB 13 2015

...WIND CHILL WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-142030-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
323 PM EST FRI FEB 13 2015

...GALE WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH LATE
SATURDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Geauga

When
February 14, 4:00 AM EST to 5:00 PM EST
Where
Geauga forecast zone
Property damage
$200,000
Reported by
Trained Spotter
Coordinates
41.500, -81.179 (the zone’s center; the record gives no point)

An area of low pressure passed to the north of Lake Erie on February 14th spreading snow across the region. The snow began before daybreak and then transitioned to lake effect as the low moved off to the northeast. The snow was heavy at times, especially from late morning through early afternoon. Visibilities were less than a half mile at times with snowfall rates in excess of an inch per hour. The snow quickly tapered off early in the evening as drier air moved into the region. The heaviest snow fell across the northern half of Geauga County were 6 to 10 inches of snow was reported. A peak total of 11 inches was reported near Chardon. Northwest winds gusted to as much as 30 mph for much of the day causing considerable blowing and drifting snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2015Every state in 2015This day in weather historyWarnings in Ohio, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 562921.